Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Raleigh, NC

October 10, 2017Johnston County, Wayne County, North Carolina

NWS Raleigh, NC issued this special weather statement at Oct 10, 2017, 7:02 PM EDT for Johnston County, Wayne County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2017, 7:02 PM EDT (23:02 UTC)
Expired
Oct 10, 2017, 8:00 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC

Counties Johnston County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 47 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WWUS82 KRAH 102302
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
702 PM EDT TUE OCT 10 2017
 
NCZ042-078-110000-
Johnston NC-Wayne NC-
702 PM EDT TUE OCT 10 2017

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT NORTHERN
WAYNE AND EASTERN JOHNSTON COUNTIES UNTIL 800 PM EDT...

At 701 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 10 miles southeast of Smithfield, moving
northeast at 10 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Goldsboro, Smithfield, Fremont, Micro, Selma, Pine Level, Kenly,
Princeton, Pikeville and Eureka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in 
ponding of water on roadways. Drivers are urged to slow down and use 
extra caution to avoid hydroplaning.

&&

LAT...LON 3536 7781 3529 7822 3550 7837 3563 7843
      3573 7818 3560 7812 3559 7806 3560 7806
      3559 7800 3559 7783 3555 7782 3543 7783
      3540 7780 3538 7780
TIME...MOT...LOC 2301Z 235DEG 8KT 3541 7821 

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Oct 10, 3:05 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Oct 10, 3:05 PM EDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
305 PM EDT Tue Oct 10 2017

.SYNOPSIS...
A surface trough will linger over North Carolina through Wednesday
night, keeping our weather warm, humid, and unsettled. A backdoor
cold front will drop southward through the region early Thursday,
bringing a cooler and less humid air mass into the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 235 PM Tuesday...

A broad band of scattered showers and isolated storms have formed
just east of the diffuse surface trough sitting across northern and
western NC, within a moist air mass of moderate MLCAPE (1000-1500
J/kg) but poor deep layer wind shear. The mid level ridge axis
extending across the Southeast and Carolinas is resulting in poor
mid level lapse rates, so any storms this afternoon should be
isolated. Convection is likely to dwindle gradually with the loss of
heating this evening, particularly with the lack of dynamics to
force ascent. But will need to retain a mention of isolated to
scattered showers overnight (20-30% coverage at most), with PW
values still running over 200% of normal, although any QPF will be
very light. Plentiful low level moisture and light surface winds
will once again foster development of low stratus and light fog
overnight. Expect lows once again well above normal, in the lower to
mid 70s, which would once again threaten record high minimum temps
(see climate section below). -GIH

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 305 PM Tuesday...

We're likely to still be in a soupy air mass early Wed, however this
will start to change by late in the day. The potent mid level low
crossing the southern portions of the Great Lakes Wed and the
Norheast Wed night will have an accompanying surface low and
trailing cold front, which will approach our area from the NW Wed
and drop into northern and western NC Wed night. The morning stratus
should slowly lift and break up a bit by midday, and this marginal
destabilization along with the prefrontal trough and subtle DPVA
late in the day should lead to scattered showers and perhaps a few
storms, with highest coverage (yet still chance) east and lowest
west, where PW will be declining as the mid level trough axis passes
by to our NW and N. Will have highs in the mid to upper 80s.
Thicknesses start to dip with the approach of the front, and
guidance lows follow suit. But my confidence in this is not high, as
the warm temps and dewpoints will be pooling along and SE of the
trough and front, so lows from the Triangle to the south and east
may still be in the 70s. Will go with lows from the mid 60s NW to
the lower 70s SE. -GIH

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 143 PM Tuesday...

Mid level ridge will gradually retrogress south southwest across the
Gulf States late this week in response to the migration of a
shortwave trough moving east across the lower Great Lakes/Ohio
Valley. The resulting mid level westerly flow will dry out the
mid/upper levels and potential for widespread convection. Meanwhile,
down at the surface, a backdoor front will stall south and east of
the area as surface high pressure over northern New England noses
down the Atlantic coast in traditional CAD fashion. The boundary
layer moisture will remain high over central NC, with precipitable
water ranging from 1-1.5 inches with cooler northeast surface flow.
Moisture advection and isentropic lift will be modest, however, with
rather weak easterly onshore flow riding up the CAD zone. Will
maintain PoPs in the chance range, with only isolated elevated
convection at best. Temps will be significantly cooler into the
weekend, with highs behind the front Thursday ranging from mid 70s
in the northwest to lower 80s in the southeast, cooling low and mid
70s on Friday when the wedge airmass peaks.

Cool air advection cuts off Saturday as the parent high moves
offshore, and PoPs will be lowered to slight chance in absence of
any lifting mechanism. Loss of cool air advection and evaporative
cooling will allow onset of top down erosion of the CAD, with highs
Saturday edging back to the mid 70s northwest to lower 80s east,
with highs reaching 80 to 85 Sunday as the airmass mixes out.

A cold front will be moving across the Ohio/Tennessee Valleys early
next week. This front will be pushed along smartly by significantly
cooler high pressure moving across the Midwest, but moisture
advection and dynamic support aloft will be weak ahead of the front,
so while showers may be fairly numerous as early as Monday night
into Tuesday, vigorous convection looks unlikely. Highs Monday will
be mostly 80 to 85, with a significant cool-down Tuesday into mostly
the lower 70s. Mins will be in the 60s each night through Tuesday.

&&

.AVIATION /18Z Tuesday through Sunday/...
As of 140 PM Tuesday...

Earlier poor aviation conditions have improved to VFR early this
afternoon, as low cigs have lifted and mixed out. VFR conditions
should persist through sunset, although isolated MVFR conditions
within scattered showers will remain possible. These showers may
occur anywhere, but are most likely near RDU and RWI this afternoon.
MVFR then IFR conditions are expected to develop at all TAF sites
starting at 05z-06z, with IFR conditions (primarily IFR cigs, with
mostly MVFR vsbys in fog) dominant after 08z. Slow improvement to
VFR is expected after 13z. Winds will remain light, mainly from the
SW, under 8 kts.

Looking beyond 18z Wed: VFR conditions are expected through Wed
afternoon, although scattered showers producing short periods of sub-
VFR conditions will once again be possible. IFR stratus is again
expected to develop after midnight Wed night, ahead of a backdoor
cold front that will drop southward into NC Thu morning. With
frontal passage, surface winds from the SW will swing around to be
from the NE and increase to 8-12 kts through Thu, with IFR to MVFR
clouds persisting through Thu. This cycle is likely to hold Thu
through Sat, with IFR conditions probable from mid evening through
mid morning, and MVFR conditions from late morning through early
evening, all three days. VFR cigs/vsbys should return Sunday. -GIH

&&

.CLIMATE...
Record high minimums for October 11:
RDU: 68 (set in 1990)
GSO: 66 (set in 1999)
FAY: 68 (set in 2002)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...mlm
AVIATION...Hartfield
CLIMATE...Hartfield
Hazardous weather outlook, Oct 10, 3:45 AM EDT, 15 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
345 AM EDT Tue Oct 10 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110745-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
345 AM EDT Tue Oct 10 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Oct 10, 5:18 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
518 PM EDT TUE OCT 10 2017

NCZ007-008-024-025-102215-
Durham NC-Person NC-Granville NC-Orange NC-
518 PM EDT TUE OCT 10 2017

...SCATTERED STRONG THUNDERSTORMs WILL AFFECT PORTIONS OF
PERSON...NORTHEASTERN ORANGE... NORTHERN GRANVILLE AND
NORTHERN DURHAM COUNTIES UNTIL 615 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rougemont, or 11 miles south of Roxboro, moving northeast at 20 mph.

Other strong thunderstorms were located 7 miles northeast of Roxboro
and 12 miles northwest of Oxford, moving northeast at 20 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible.

Locations impacted include...
Oxford, Roxboro, Rougemont, Concord, Stem, Stovall, Bahama, Schley,
Bethel Hill and Bushy Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways.

Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3652 7848 3651 7850 3646 7851 3622 7851
      3613 7908 3621 7904 3626 7912 3653 7911
TIME...MOT...LOC 2115Z 242DEG 16KT 3624 7898

PWB
Special weather statement, Oct 10, 7:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
702 PM EDT TUE OCT 10 2017

NCZ042-078-110000-
Johnston NC-Wayne NC-
702 PM EDT TUE OCT 10 2017

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT NORTHERN
WAYNE AND EASTERN JOHNSTON COUNTIES UNTIL 800 PM EDT...

At 701 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 10 miles southeast of Smithfield, moving
northeast at 10 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Goldsboro, Smithfield, Fremont, Micro, Selma, Pine Level, Kenly,
Princeton, Pikeville and Eureka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways. Drivers are urged to slow down and use
extra caution to avoid hydroplaning.

&&

LAT...LON 3536 7781 3529 7822 3550 7837 3563 7843
      3573 7818 3560 7812 3559 7806 3560 7806
      3559 7800 3559 7783 3555 7782 3543 7783
      3540 7780 3538 7780
TIME...MOT...LOC 2301Z 235DEG 8KT 3541 7821

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 5:18 PM EDTSpecial Weather StatementRAHGranville, Person57 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.